Alert archive / Iowa / Special Weather Statements in 2016
Special Weather Statement, NWS La Crosse, WI
NWS La Crosse, WI issued this special weather statement at Aug 4, 2016, 5:47 PM CDT for 5 counties in Iowa. It was in force for 118 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 4, 2016, 5:47 PM CDT (22:47 UTC)
- Expired
- Aug 4, 2016, 7:45 PM CDT
- In force
- 118 min
- Issued by
- NWS La Crosse, WI
Counties Allamakee County, IA, Chickasaw County, IA, Clayton County, IA, Fayette County, IA, Winneshiek County, IA
The radar
The La Crosse radar (KARX), 96 km from the middle of the area, began a volume at 22:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 4, 6:08 PM CDT | TSTM WND DMG | Decorah, IA | NUMEROUS TREES DOWN IN DECHORAH |
| Aug 4, 6:08 PM CDT | TSTM WND DMG | Decorah, IA | NUMEROUS TREES DOWN IN DECHORAH. |
| Aug 4, 6:10 PM CDT | TSTM WND GST 56 | 6 Nw Frankville, IA | MESONET STATION 5 NW FRANKVILLE /RDCI4/. |
| Aug 4, 6:15 PM CDT | TSTM WND GST 63 | 3 Se Decorah, IA | WIND GUST MEASURED BY AWOS AT DECORAH AIRPORT. |
| Aug 4, 6:40 PM CDT | TSTM WND GST 42 | Fayette, IA | MESONET STATION FAYETTE-CWOP /E2110/. |
| Aug 4, 7:02 PM CDT | TSTM WND DMG | 2 S Clayton, IA | TREE DOWN NEAR GREAT RIVER ROAD. TIME ESTIMATED FROM RADAR. |
| Aug 4, 7:05 PM CDT | TSTM WND GST 43 | 1 S Bixby State Park, IA | |
| Aug 4, 7:05 PM CDT | TSTM WND GST 43 | Edgewood, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Davenport, (KDVN), launched 12:00Z, 10.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 500 J/kg
- Mixed-layer CIN
- -126 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 98 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
303
WWUS83 KARX 042247
SPSARX
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
547 PM CDT THU AUG 4 2016
IAZ009>011-019-029-030-050045-
CHICKASAW-FAYETTE-ALLAMAKEE-WINNESHIEK-HOWARD-CLAYTON-
547 PM CDT THU AUG 4 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON...FAYETTE...
CHICKASAW...EASTERN HOWARD...ALLAMAKEE AND WINNESHIEK COUNTIES...
AT 545 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR CANTON TO SHELL ROCK. MOVEMENT WAS
EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT
HEAVY RAINFALL WITH 1 TO 2 INCH PER HOUR RATES. LOCALIZED OR URBAN
FLOODING IS LIKELY. DON'T CROSS A FLOODED ROAD.
LOCATIONS IMPACTED INCLUDE...
DECORAH...OELWEIN...WAUKON...CRESCO...NEW HAMPTON...WEST UNION...
GUTTENBERG...ELKADER...LANSING...MONONA...FAYETTE...
STRAWBERRY POINT...CALMAR...CASSVILLE...MCGREGOR...
OSSIAN AND GARNAVILLO.
PEOPLE ATTENDING THE CLAYTON COUNTY FAIR SHOULD SEEK SAFE
SHELTER.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4265 9208 4291 9208 4291 9255 4294 9255
4350 9223 4349 9122 4335 9121 4332 9111
4326 9106 4313 9118 4291 9114 4288 9110
4274 9105 4268 9090 4265 9090
TIME...MOT...LOC 2245Z 271DEG 23KT 4346 9190 4271 9255
$$
RIECKWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this special weather statement went out at Aug 4, 2:43 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Aug 4, 2:43 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 243 PM CDT THU AUG 4 2016 .SHORT TERM...(This evening through Friday) Issued at 243 PM CDT Thu Aug 4 2016 Atmosphere remains primed for potentially strong to severe thunderstorms this afternoon and early evening along and south of I-90 as a cold front sweeps across the region. Lingering activity from last night's convection has moved east of the forecast area with a secondary line of showers and thunderstorms ahead of the cold front from east of Austin to near Winona, moving east- southeast around 30 mph. SPC mesoanalysis depicts a storm environment with roughly 20 to 40 kts of deep layer shear and up to 3000 J/kg of SBCAPE. As storms drop south, shear and surface convergence weaken, but instability remains steady if not increasing slightly. Convection allowing models still struggling a bit with timing/evolution of storms, but in general agreement that severe chances diminish later this evening, moving out of the forecast area in the 02-05Z period. Primary threats remain strong winds, hail, and heavy rain. Forward motion of storms precludes widespread flooding, but could still see urban ponding/flash flooding with rain rates around one inch per hour. Tonight through Friday will be dry as surface high pressure builds across the region. Temperatures will be much cooler with afternoon highs only in the mid 70s to lower 80s. With dew points falling into the 50s to near 60 degrees, tomorrow will be pleasant. .LONG TERM...(Friday night through Thursday) Issued at 243 PM CDT Thu Aug 4 2016 Continued dry and pleasant conditions for the weekend with high pressure dominating the regional weather pattern. Temperatures each day will top out in the mid 70s to near 80 degrees with light wind. There exists a slight chance for showers and storms on Monday across the far southwest forecast area as moisture begins to increase along southerly return flow. Otherwise, expect continued dry conditions with similar temperatures to the weekend. Tuesday through Thursday, 500 hPa ridge attempts to build across the eastern two-thirds of the CONUS. One short wave flattens the ridge somewhat Monday night into Tuesday with additional ill- resolved waves in southwest flow aloft Wednesday into Thursday. Many details to work out given model differences, but chance POPs seem reasonable at this time. Higher confidence in a return to warmer/more humid conditions with highs Tuesday and beyond into the mid 80s with dew points once again approaching 70 degrees. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1230 PM CDT Thu Aug 4 2016 Scattered shra/ts with cold front likely to impact krst/klse this afternoon/evening...mostly southeast of krst by 21-22z and klse near 00z. Some higher wind gusts and very heavy rain likely with the stronger storms. Most cigs look vfr right now - per latest sfc obs with ongoing convection - and will trend forecast that way for the moment. Can/t rule out a period of mvfr though, and will make adjustments if needed. The front slides through this evening, clearing skies and shifting winds to the west-north. && .ARX Watches/Warnings/Advisories... WI...None. MN...None. IA...None. && SHORT TERM...ROGERS LONG TERM...ROGERS AVIATION...Rieck
Hazardous weather outlook, Aug 4, 2:34 PM CDT, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 234 PM CDT THU AUG 4 2016 IAZ008>011-018-019-029-030-MNZ086>088-094>096-WIZ041>044-053>055- 061-051000- MITCHELL-HOWARD-WINNESHIEK-ALLAMAKEE-FLOYD-CHICKASAW-FAYETTE- CLAYTON-DODGE-OLMSTED-WINONA-MOWER-FILLMORE-HOUSTON-LA CROSSE- MONROE-JUNEAU-ADAMS-VERNON-CRAWFORD-RICHLAND-GRANT- 234 PM CDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON INTO TONIGHT SCATTERED THUNDERSTORMS INTO THE EVENING. A FEW COULD BECOME STRONG TO SEVERE WITH DAMAGING WINDS AND HEAVY RAIN. HAIL ALSO POSSIBLE. LOCALIZED OR URBAN FLOODING COULD OCCUR WITH THE HEAVY RAIN. SEVERE THREAT RUNS THROUGH 10 PM. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE ADDITIONAL STORM CHANCES SUNDAY NIGHT THROUGH WEDNESDAY. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED INTO THIS EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. MNZ079-WIZ017-029-032>034-051000- WABASHA-TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON- 234 PM CDT THU AUG 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST MINNESOTA AND WESTERN INTO NORTH CENTRAL WISCONSIN. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS POSSIBLE INTO THE EVENING. HEAVY RAIN AND STRONG WIND GUSTS COULD ACCOMPANY SOME OF THE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE WILL BE ADDITIONAL STORM CHANCES SUNDAY NIGHT THROUGH WEDNESDAY. THE THREAT FOR SEVERE WEATHER APPEARS LOW AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. .EMERGENCY MANAGEMENT COORDINATION... NO WEBINAR IS SCHEDULED. RIECK
In the hours before
Local storm report, Aug 4, 5:08 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
508 PM CDT THU AUG 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0325 PM TSTM WND GST 2 S HOLMEN 43.93N 91.26W
08/04/2016 E60 MPH LA CROSSE WI NWS EMPLOYEE
AT LEAST A DOZEN LARGE TREES DOWN IN NEIGHBORHOOD.
&&
MAHLocal storm report, Aug 4, 5:21 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
521 PM CDT THU AUG 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0511 PM HEAVY RAIN KENDALL 43.79N 90.37W
08/04/2016 M1.70 INCH MONROE WI PUBLIC
REPORT FROM SOCIAL MEDIA.
&&
MAHLocal storm report, Aug 4, 5:22 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
522 PM CDT THU AUG 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HEAVY RAIN ELROY 43.74N 90.27W
08/04/2016 M1.25 INCH JUNEAU WI PUBLIC
REPORT FROM SOCIAL MEDIA.
&&
MAHLocal storm report, Aug 4, 5:34 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
534 PM CDT THU AUG 04 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FLOOD LA CROSSE 43.83N 91.23W
08/04/2016 LA CROSSE WI AMATEUR RADIO
1.5 TO 1.75 INCHES OF RAIN IN LESS THAN ONE HOUR CAUSING
STREET FLOODING. MANY TREE LIMBS DOWN.
&&
MAHLocal storm report, Aug 4, 5:44 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
544 PM CDT THU AUG 4 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0523 PM TSTM WND GST 4 NE RICEVILLE 43.40N 92.50W
08/04/2016 M43 MPH HOWARD IA MESONET
MESONET STATION 3 NE RICEVILLE /E4652/.
&&
NWS LA CROSSE WI
IRIS SYSTEMSpecial weather statement, Aug 4, 5:47 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LA CROSSE WI
547 PM CDT THU AUG 4 2016
IAZ009>011-019-029-030-050045-
CHICKASAW-FAYETTE-ALLAMAKEE-WINNESHIEK-HOWARD-CLAYTON-
547 PM CDT THU AUG 4 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CLAYTON...FAYETTE...
CHICKASAW...EASTERN HOWARD...ALLAMAKEE AND WINNESHIEK COUNTIES...
AT 545 PM CDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR CANTON TO SHELL ROCK. MOVEMENT WAS
EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS. EXPECT
HEAVY RAINFALL WITH 1 TO 2 INCH PER HOUR RATES. LOCALIZED OR URBAN
FLOODING IS LIKELY. DON'T CROSS A FLOODED ROAD.
LOCATIONS IMPACTED INCLUDE...
DECORAH...OELWEIN...WAUKON...CRESCO...NEW HAMPTON...WEST UNION...
GUTTENBERG...ELKADER...LANSING...MONONA...FAYETTE...
STRAWBERRY POINT...CALMAR...CASSVILLE...MCGREGOR...
OSSIAN AND GARNAVILLO.
PEOPLE ATTENDING THE CLAYTON COUNTY FAIR SHOULD SEEK SAFE
SHELTER.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 4265 9208 4291 9208 4291 9255 4294 9255
4350 9223 4349 9122 4335 9121 4332 9111
4326 9106 4313 9118 4291 9114 4288 9110
4274 9105 4268 9090 4265 9090
TIME...MOT...LOC 2245Z 271DEG 23KT 4346 9190 4271 9255
RIECKThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 3:01 PM CDT | Areal Flood Advisory | ARX | La Crosse | 119 min |
| Aug 4, 3:23 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse | 37 min |
| Aug 4, 3:31 PM CDT | Severe Thunderstorm Warning | ARX | La Crosse, Monroe, Vernon | 44 min |
| Aug 4, 4:09 PM CDT | Severe Thunderstorm Warning | ARX | Juneau, Monroe, Richland, Vernon | 51 min |
| Aug 4, 5:01 PM CDT | Severe Thunderstorm Warning | ARX | Crawford | 44 min |
| Aug 4, 5:01 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 44 min |
| Aug 4, 6:44 PM CDT | Special Weather Statement | ARX | Crawford, Grant, Richland | 91 min |
| Aug 4, 4:18 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee | 42 min |
| Aug 4, 6:09 PM CDT | Severe Thunderstorm Warning | ARX | Allamakee, Winneshiek | 66 min |
| Aug 4, 6:46 PM CDT | Severe Thunderstorm Warning | ARX | Clayton, Fayette | 44 min |
Nearby
Special Weather Statements in Iowa, 2016Every special weather statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.